Night Sweats (cont.)

Medical Author:
Medical Editor:

Medications

Taking certain medications can lead to night sweats. In cases without other physical symptoms or signs of tumor or infection, medications are often determined to be the cause of night sweats.

Antidepressant medications are a common type of medication that can lead to night sweats. All types of antidepressants including tricyclic antidepressants, selective serotonin reuptake inhibitors (SSRIs), and the newer agents, venlafaxine (Effexor) and bupropion (Wellbutrin) can cause night sweats as a side effect, with a range in incidence from 8% to 22% of persons taking antidepressant drugs. Other psychiatric drugs have also been associated with night sweats.

Medicine taken to lower fever (antipyretics) such as aspirin and acetaminophen can sometimes lead to sweating.

Other types of drugs can cause flushing (redness of the skin, typically over the cheeks and neck), which, as mentioned above, may be confused with night sweats. Some of the many drugs that can cause flushing include:

Many other drugs not mentioned above, including cortisoneprednisone, and prednisolone, may also be associated with flushing or night sweats.

Medically Reviewed by a Doctor on 7/1/2013

Patient Comments

Viewers share their comments

Night Sweats - Describe Your Experience Question: Please describe your experience with night sweats.
Night Sweats - Treatment Question: What was the treatment for your night sweats?
Night Sweats - Causes Question: What caused your night sweats?
Night Sweats - Menopause Question: Did you have night sweats during menopause? If so, please share your experience, including remedies.